Iowa, 2009

Ice Storm in Iowa, December 23, 2009

December 23, 2009 · NWS DVN · 11 events in 11 counties and zones

An ice storm occurred on December 23, 2009 in portions of eastern Iowa and northwest Illinois. Ice accumulations of 1/4 to 1/2 inch were common which coated trees and power lines but temperatures in the lower 30s kept most roads wet.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An ice storm occurred on December 23, 2009 in portions of eastern Iowa and northwest Illinois. Ice accumulations of 1/4 to 1/2 inch were common which coated trees and power lines but temperatures in the lower 30s kept most roads wet. Scattered power outages and some broken tree branches were reported as winds gusted to 35 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 22, 10:00 PM CST, 5 hours 25 minutes earlier.

Area forecast discussion, Dec 22, 10:00 PM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1000 PM CST TUE DEC 22 2009

.UPDATE...
MOVED UP THE START TIME OF THE WINTER WEATHER ADVISORY TO THE
CURRENT TIME FOR AREAS GENERALLY NORTH OF HIGHWAY 30 SINCE FREEZING
DRIZZLE/RAIN WAS CREATING A GLAZE ON BOTH SECONDARY AND MAIN ROADS
OVER THE NRN CWA. THE NAM THE INDICATING MID LEVEL DRYING TONIGHT
WHICH WOULD SUPPORT THE CONTINUATION OF FREEZING DRIZZLE THROUGH
THE EARLY MORNING HOURS. WITH SURFACE TEMPS HOLDING AROUND
30...THE GLAZING ON ROAD SURFACES SHOULD CONTINUE.

FREEZING RAIN/DRIZZLE WAS ALSO OCCURRING TO THE SOUTH ALONG THE I80
CORRIDOR. HOWEVER SURFACE TEMPS WERE NEAR FREEZING AND IT APPEARS
ICE WAS LIMITED TO UNTREATED ROAD SURFACES.

NO OTHER HEADLINE CHANGES WERE MADE WITH THIS UPDATE.
 ...DLF...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH FROM WEDNESDAY AFTERNOON THROUGH LATE THURSDAY NIGHT
     FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-
     DUBUQUE-HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-
     KEOKUK-LEE-LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST THURSDAY FOR BENTON-
     BUCHANAN-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.

     WINTER STORM WATCH FROM THURSDAY EVENING THROUGH FRIDAY
     AFTERNOON FOR BENTON-BUCHANAN-DELAWARE-DUBUQUE-JACKSON-
     JONES-LINN.

     WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM CST WEDNESDAY FOR
     CEDAR-CLINTON-IOWA-JOHNSON-MUSCATINE-SCOTT.

IL...FLOOD WATCH FROM WEDNESDAY AFTERNOON THROUGH LATE THURSDAY NIGHT
     FOR BUREAU-CARROLL-HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-
     MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-
     WHITESIDE.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST THURSDAY FOR CARROLL-JO
     DAVIESS-STEPHENSON.

     WINTER STORM WATCH FROM THURSDAY EVENING THROUGH FRIDAY
     AFTERNOON FOR JO DAVIESS.

     WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM CST WEDNESDAY FOR
     BUREAU-HENRY IL-PUTNAM-ROCK ISLAND-WHITESIDE.

MO...FLOOD WATCH FROM WEDNESDAY AFTERNOON THROUGH LATE THURSDAY NIGHT
     FOR CLARK-SCOTLAND.

&&

DLF
Hazardous weather outlook, Dec 22, 4:12 PM CST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
412 PM CST TUE DEC 22 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-232215-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
412 PM CST TUE DEC 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LARGE SLOW MOVING STORM SYSTEM WILL AFFECT THE ENTIRE REGION
TONIGHT THROUGH FRIDAY. AREAS OF FREEZING DRIZZLE WILL OCCUR
TONIGHT...PRIMARILY NORTH OF INTERSTATE 80. NO SIGNIFICANT ICE
ACCUMULATIONS ARE EXPECTED...BUT THIS MAY RESULT IN SLICK SPOTS ON
UNTREATED ROADS AND SIDEWALKS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LARGE...SLOW MOVING WINTER STORM SYSTEM WILL CONTINUE TO AFFECT
THE AREA THROUGH THE HOLIDAY WEEKEND.

ON WEDNESDAY...FREEZING DRIZZLE...MIXED WITH SLEET AND FREEZING
RAIN WILL BE LIKELY PRIMARILY NORTH OF INTERSTATE 80. A WINTER
WEATHER ADVISORY IS IN EFFECT FOR THIS AREA FOR WEDNESDAY AND
WEDNESDAY NIGHT.

A FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA FROM WEDNESDAY
AFTERNOON THROUGH THURSDAY NIGHT. MIXED PRECIPITATION WILL CHANGE
OVER TO ALL RAIN FROM SOUTH TO NORTH WEDNESDAY NIGHT...AND
CONTINUE THROUGH MUCH OF THURSDAY. WIDESPREAD RAINFALL AMOUNTS OF
1 TO 2 INCHES ARE EXPECTED. THIS MAY LEAD TO FLOODING ON AREA
RIVERS DUE TO THE FROZEN GROUND...AND ALSO IN FLOOD PRONE AREAS
DUE TO SLOWED DRAINAGE FROM SNOW AND ICE.

THURSDAY NIGHT INTO FRIDAY...PRECIPITATION WILL CHANGE FROM RAIN
TO SNOW AS THE CENTER OF THE STORM SYSTEM PASSES TO THE NORTHWEST.
LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE...ESPECIALLY OVER EAST
CENTRAL AND NORTHEAST IOWA. A WINTER STORM WATCH REMAINS IN EFFECT
FOR THIS AREA FROM THURSDAY NIGHT INTO FRIDAY...OR FROM CHRISTMAS
EVE THROUGH CHRISTMAS DAY.

MORE DETAILED AND UPDATED INFORMATION ON THESE WINTER WEATHER
ADVISORIES AND WINTER STORM WATCHES CAN BE FOUND IN THE LATEST
WINTER WEATHER MESSAGE FROM THE NATIONAL WEATHER SERVICE QUAD
CITIES. ALSO...PLEASE SEE THE LATEST FLOOD WATCH PRODUCT FOR MORE
COMPLETE...UPDATED INFORMATION ON THE FLOOD POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF ICE
ACCUMULATIONS ARE ENCOURAGED AND APPRECIATED.

SHEETS

In the hours before

Special weather statement, Dec 23, 12:30 AM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1230 AM CST WED DEC 23 2009

IAZ040>042-051>054-063>066-068-ILZ001-002-007-009-015>018-230930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-SCOTT-JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE-
ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...BETTENDORF...DAVENPORT...GALENA...
FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...MOLINE...
ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN
1230 AM CST WED DEC 23 2009

...SLIPPERY DRIVING CONDITIONS EARLY THIS MORNING...

AREAS OF FREEZING DRIZZLE AND LIGHT FREEZING RAIN WILL CONTINUE TO
DEVELOP AND MOVE ACROSS THE AREA EARLY THIS MORNING. THIS
PRECIPITATION WILL DEPOSIT A THIN GLAZE OF ICE ON UNTREATED
SURFACES MAKING FOR VERY SLICK WALKING AND DRIVING CONDITIONS.

IF YOU WILL BE OUT EARLY THIS MORNING... BE PREPARED FOR ICY
CONDITIONS. USE CAUTION ON SIDEWALKS AND ESPECIALLY ON THE
SECONDARY ROADS...BRIDGES AND OVERPASSES. MOTORISTS ARE URGED
TO SLOW DOWN AND ALLOW FOR PLENTY OF BRAKING DISTANCE. ROAD
SURFACES MAY CHANGE FROM WET TO ICE COVERED WITH A SHORT DISTANCE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 ice storm. Local standard time, as filed.

Ice Storm, Scott

When
December 23, 3:25 AM CST to 5:00 PM CST
Where
Scott forecast zone
Reported by
Official NWS Observations
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

The National Weather Service Forecast Office in Davenport at the Mt. Joy Airport measured ice accumulations ranging between 0.25 and 0.40 inches.

Ice Storm, Benton

When
December 23, 6:00 AM CST to 4:00 PM CST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

A trained spotter 4 miles southeast of Van Horne measured one-half inch ice accumulations on trees and elevated surfaces, breaking small branches.

Ice Storm, Cedar

When
December 23, 6:00 AM CST to 5:00 PM CST
Where
Cedar forecast zone
Reported by
Trained Spotter
Coordinates
41.772, -91.132 (the zone’s center; the record gives no point)

Ice Storm, Clinton

When
December 23, 6:00 AM CST to 5:30 PM CST
Where
Clinton forecast zone
Reported by
Trained Spotter
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

A trained spotter 2 miles northeast of Calamus measured ice accumulations near 0.40 inches on elevated surfaces.

Ice Storm, Johnson

When
December 23, 6:00 AM CST to 5:00 PM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

A trained spotter 1 mile southeast of Swisher measured one-half inch ice accumulation on elevated surfaces.

Ice Storm, Linn

When
December 23, 6:25 AM CST to 5:00 PM CST
Where
Linn forecast zone
Reported by
Broadcast Media
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

TV station KCRG in Cedar Rapids relayed a report of one-half ice accumulations on elevated surfaces at Walker.

Ice Storm, Buchanan

When
December 23, 8:00 AM CST to 5:30 PM CST
Where
Buchanan forecast zone
Reported by
Trained Spotter
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

A trained spotter 4 miles south of Rowley measured one-half inch ice accumulation on elevated surfaces.

Ice Storm, Jones

When
December 23, 8:00 AM CST to 5:00 PM CST
Where
Jones forecast zone
Reported by
Trained Spotter
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

Ice Storm, Jackson

When
December 23, 10:00 AM CST to 5:30 PM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
42.172, -90.574 (the zone’s center; the record gives no point)

Ice Storm, Delaware

When
December 23, 11:00 AM CST to 6:00 PM CST
Where
Delaware forecast zone
Reported by
Trained Spotter
Coordinates
42.471, -91.367 (the zone’s center; the record gives no point)

Ice Storm, Dubuque

When
December 23, 11:00 AM CST to 6:00 PM CST
Where
Dubuque forecast zone
Reported by
Trained Spotter
Coordinates
42.469, -90.882 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204760, 204751, 204753, 204754, 204758, 208258, 204752, 204759, 204757, 204755, 204756.